Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 260, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 25, 2017, 1:30 PM CDT for Sedgwick County, Kansas. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2017, 1:30 PM CDT (18:30 UTC)
- Expired
- Sep 25, 2017, 2:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 1:32 PM CDT | TSTM WND GST 66 | Clearwater, KS | |
| Sep 25, 1:45 PM CDT | TSTM WND DMG | 3 W Downtown Wichita, KS | 4 INCH DIAMETER TREE LIMB DOWN |
| Sep 25, 1:45 PM CDT | TSTM WND GST 60 | 3 W Downtown Wichita, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1052 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted.
408
WUUS53 KICT 251830
SVRICT
KSC173-251900-
/O.NEW.KICT.SV.W.0260.170925T1830Z-170925T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
130 PM CDT MON SEP 25 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Sedgwick County in south central Kansas...
* Until 200 PM CDT
* At 130 PM CDT, a severe thunderstorm was located near Eisenhower
National Airport, or 6 miles north of Clearwater, moving north at
35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Wichita, Haysville, Bel Aire, Goddard, Maize, Clearwater, Colwich,
Downtown Wichita, Andale, Eastborough, West Wichita, East Wichita,
Eisenhower National Airport, Northeast Wichita, South Wichita,
Mcconnell Air Force Base, Oaklawn and Jabara Airport.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 12.
Interstate 35 between Mile Markers 35 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3779 9765 3776 9721 3748 9733 3748 9760
TIME...MOT...LOC 1830Z 188DEG 31KT 3759 9746
HAIL...<.75IN
WIND...70MPH
$$
HAYES2 follow-up statements
311 WWUS53 KICT 251843 SVSICT Severe Weather Statement National Weather Service WICHITA KS 143 PM CDT MON SEP 25 2017 KSC173-251900- /O.CON.KICT.SV.W.0260.000000T0000Z-170925T1900Z/ Sedgwick KS- 143 PM CDT MON SEP 25 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR SOUTHEASTERN SEDGWICK COUNTY... At 142 PM CDT, a severe thunderstorm was located over West Wichita, or near Maize, moving north at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Off Duty NWS Employee. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Wichita, Haysville, Bel Aire, Goddard, Maize, Clearwater, Colwich, Downtown Wichita, Andale, Eastborough, West Wichita, East Wichita, Eisenhower National Airport, Northeast Wichita, South Wichita, Mcconnell Air Force Base, Oaklawn and Jabara Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3779 9765 3776 9721 3748 9733 3748 9760 TIME...MOT...LOC 1842Z 181DEG 26KT 3770 9748 HAIL...<.75IN WIND...60MPH $$ COOK
991
WWUS53 KICT 251852
SVSICT
Severe Weather Statement
National Weather Service WICHITA KS
152 PM CDT MON SEP 25 2017
KSC173-251900-
/O.EXP.KICT.SV.W.0260.000000T0000Z-170925T1900Z/
Sedgwick KS-
152 PM CDT MON SEP 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEDGWICK COUNTY
WILL EXPIRE AT 200 PM CDT...
The storm which prompted the warning has weakened, though gusty
winds of 40 to 50 mph are expected for the next 30 minutes across
northern Sedgwick and southwestern Harvey County associated with
this storm.
LAT...LON 3779 9765 3776 9721 3748 9733 3748 9760
TIME...MOT...LOC 1850Z 188DEG 31KT 3777 9747
$$
COOKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 6:12 AM CDT, 7 hours 18 minutes earlier.
Area forecast discussion, Sep 25, 6:12 AM CDT, 7 hours 18 minutes before
Area Forecast Discussion National Weather Service Wichita KS 612 AM CDT Mon Sep 25 2017 .SHORT TERM...(Today through Wednesday Night) Issued at 355 AM CDT Mon Sep 25 2017 An extremely high amplitude pattern continues to cover the CONUS with STRONG high pressure covering roughly the southeastern third of the country while a DEEP upper-deck trof continues to dig due S from the Northern Rockies to Baja CA. Furthermore, Maria, although rated Category 1, continues to churn ~200 miles off the SC Coast. The strong upper high anchored over the Eastern U.S. continues to cause an atmospheric "traffic jam" which would prevent the Western U.S. upper trof from making much, if any, eastward progress. The "initial" upper-deck low that is attempting to develop generally over WY will get forced NE by the afore-mentioned upper-high. As such the widespread showers & isolated/scattered thunderstorms occurring from Central & Eastern Nebraska across Western KS to the OK/TX Panhandles will make slow progress east across KICT Country. Instability is greatly lacking, but the training along the SLOW, SE-moving but strong cold front would result in copious rainfalls across most of KS, especially Central & South-Central KS through Tue Morning. With the initial mid-upper low filling as it lifts NE across the far Northern Plains Tue afternoon & evening the faucet should get turned down from Tue afternoon thru Wed Night with most rainfall confined to Southern KS. .LONG TERM...(Thursday through Sunday) Issued at 355 AM CDT Mon Sep 25 2017 The rest of the week should be predominantly dry as large high pressure spreads SE into the Great Plains. The next chance for rain & possibly thunderstorms shouldn't arrive until perhaps Sat Night when the next mid-upper shortwave (which is quite robust) is scheduled to cross the Northern Rockies Sat afternoon then into the Northern & Central Plains Sat Night & Sun. Don't be surprised if PoPs are increased for next weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 604 AM CDT Mon Sep 25 2017 A cold front extending from far southeastern Nebraska to north- central Kansas to southwestern Kansas, will sink slowly southward through central Kansas today, and into southeastern Kansas late tonight. Southerly winds ahead of the front, will shift to northerly behind the front. Widespread showers/storms will be focused along and just on the cool side of this front through tonight. Brief periods of heavier rainfall rates and reductions of visibilities are likely at the affected terminals. Post-frontal MVFR/IFR stratus will gradually infiltrate southward with the front today through tonight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 81 60 69 57 / 60 80 70 40 Hutchinson 77 56 68 54 / 80 80 60 30 Newton 80 57 67 54 / 70 80 70 30 ElDorado 83 62 69 56 / 50 70 70 40 Winfield-KWLD 84 63 71 57 / 50 70 70 50 Russell 66 51 66 50 / 90 90 20 10 Great Bend 69 52 66 50 / 100 90 30 20 Salina 76 56 67 53 / 90 90 50 20 McPherson 77 55 67 53 / 80 90 60 20 Coffeyville 87 67 79 60 / 20 20 50 50 Chanute 86 66 76 59 / 20 40 60 40 Iola 85 66 75 58 / 20 40 60 40 Parsons-KPPF 87 67 78 61 / 20 30 50 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...JMC
Hazardous weather outlook, Sep 25, 4:58 AM CDT, 8 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 458 AM CDT Mon Sep 25 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 458 AM CDT Mon Sep 25 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Today and Tonight Numerous showers along with isolated embedded thunderstorms will spread east across Central and South-Central Kansas today, then into Southeast Kansas tonight. While a few thunderstorms may produce some half inch diameter hail and 40 to 50 mph gusts, the greatest concern is heavy rain that may cause localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Rain with a few embedded thunderstorms will continue in all areas on Tuesday. While the thunderstorms would be neither strong nor severe, heavy rains are likely Tuesday morning that may cause minor flooding. Isolated thunderstorms are possible for Russell and Barton counties Saturday afternoon with isolated thunderstorms possible for all of Central and most of South-Central Kansas Saturday night. Isolated thunderstorms may continue for Central Kansas Sunday morning. A few thunderstorms may produce some very small hail each period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Sep 25, 9:46 AM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
946 AM CDT MON SEP 25 2017
KSZ032-033-047-048-050-067-082-091-251530-
Ellsworth KS-Reno KS-Rice KS-Harper KS-Russell KS-Lincoln KS-
Barton KS-Kingman KS-
946 AM CDT MON SEP 25 2017
* Until 1030 AM CDT
* At 939 AM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from Lincoln to Lyons to Attica. This line is also
situated along and near Highway 14 and moving north northeast at
25 mph.
* Locations impacted include...
Hutchinson, Great Bend, Lyons, Kingman, Ellsworth, Hoisington,
South Hutchinson, Sterling, Anthony, Ellinwood, Harper, Nickerson,
Wilson, Pretty Prairie, Claflin, Attica, Kanopolis, Lincoln, Little
River and Chase.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3867 9903 3919 9840 3922 9795 3817 9792
3703 9782 3701 9832 3826 9845 3826 9903
TIME...MOT...LOC 1442Z 312DEG 53KT 3889 9816 3836 9799 3790 9811 3712
9828
HAYESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 9:46 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Harper, Kingman, Lincoln, Reno and 1 more | 44 min |
| Sep 25, 1:49 PM CDT | Special Weather Statement | ICT | Harvey | 26 min |
| Sep 25, 3:23 PM CDT | Special Weather Statement | ICT | Sedgwick | 22 min |
| Sep 25, 3:48 PM CDT | Areal Flood Warning | ICT | Kingman, Reno | 4 hr |
| Sep 25, 4:00 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Sep 25, 4:22 PM CDT | Special Weather Statement | ICT | Sumner | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.